News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: coming off effexor xr


 white - Wed Jan 25, 2006 5:37 pm

i began taking effexor xr five years ago. i was put on 75mg a day. About a year ago i went down to 37.5 mg a day. i have been trying to wean myself off, following my doctors advice. take one every second day for a few weeks, then every third day for a few weeks and continue weaning until i'm off the drug. i am finding it impossible to get off this drug! i've been taking it every three days now for the last two months and by the third day i am so sick that i can't function. the fuzzy head,fatigue, nausea, emotions etc are so unbearable. Will it get better? should i be doing anything different? i truely feel addicted and it is awful.

i am a 31 yr. old woman.
 Dr. Tamer Fouad - Fri Jan 27, 2006 8:37 am

User avatar Hello,

Effexor (Venlafaxine) is a serotonin-norepinephrine reuptake inhibitor.

Discontinuation symptoms (withdrawal) are recognized with tricyclic antidepressants, MAOIs, SSRIs, and various other antidepressants, including venlafaxine (Effexor) and mirtazapine.[1] The World Health Organization asserts that SSRI and SSRNI antidepressants cause dependence and that discontinuation symptoms can be troublesome and persist not withstanding taper therapy.[2]

General strategies to prevent and manage symptoms associated with the discontinuation of SSRIs include a gradual tapering of the dose when discontinuing treatment with any SSRI except for fluoxetine (Prozac).[3] If withdrawal reactions occur while tapering or at the end of treatment, it may be necessary to increase the dose and initiate a slower rate of taper.[2]

Some authors suggest switching to fluoxetine (Prozac) if symptoms are severe and the patient is unable to discontinue the SSRI despite tapering.[2,3,4] For paroxetine (Paxil), some suggest reducing the dose by 5 mg/d at weekly intervals to below the initial minimum therapeutic dose.[5]

References
==========
1. Haddad PM. Antidepressant discontinuation syndromes. Drug Saf 2001;24:183-97.
2. Selective serotonin re-uptake inhibitors and withdrawal reactions. WHO Drug Information. 1998;12:3, 136.
3. Macdonald L. Discontinuation reactions associated with SSRIs. Can Adverse Drug Reaction Newsl 1998;8 (4):2-3. Also in CMAJ 1998;159(7):846-7.
4. Taman L, Ozpoyraz N. Selective serotonin reuptake inhibitor discontinuation syndrome: a review. Adv Ther 2002;19(1):17-26.
5. Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997;58(Suppl 7):5-10.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here